MAUDE Adverse Event Report: NAKANISHI INC. NSK; HANDPIECE, ROTARY BONE CUTTING

NAKANISHI INC. NSK; HANDPIECE, ROTARY BONE CUTTING
Model Number X-SG93
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 06/27/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The dentist refused to provide any information about the patient.Upon receiving the device involved in the mdr event, nakanishi conducted a failure analysis of the returned device [report no.(b)(4)].These activities are described in more detail below.Methodology used: a) nakanishi examined the device history record and the repair history for the subject (b)(6) device [(b)(6)].There were no problems observed during manufacturing or testing noted in the dhr.The repair history showed 3 service records since the device was shipped.The repair details are as follows: - (b)(6) 2020: the cartridge, drive shaft, dog clutch and head cap were replaced.- (b)(6) 2023: the cartridge, drive shaft and dog clutch were replaced.- (b)(6) 2024: the cartridge, chuck and drive shaft were replaced.With respect to the repairs above, the service records indicate that nakanishi performed all of the necessary operation checks and confirmed that all of the criteria were met.B) nakanishi connected the handpiece to the motor and tried to rotate the motor.However, the handpiece was locked and did not rotate at all.Therefore, nakanishi was not able to conduct temperature testing of the device.Identification of the specific failure mode(s) and/or mechanism(s) of the associated device components was conducted as follows: a) nakanishi disassembled the handpiece and performed a visual inspection of the internal parts.Nakanishi observed the following: - the bearing retainer in the ball bearing on the rear side of the cartridge was broken.- the internal gears and headcap were soiled and discolored.B) nakanishi took photographs of all the disassembled parts and kept them in the investigation report no.(b)(4).Conclusions reached based on the investigation and analysis results: a) nakanishi could not replicate the temperature increase from the event, but based on the findings in the visual inspection, nakanishi determined that the cause of the handpiece overheating was frictional resistance generated by contact between the ball bearing retainer, the outer and inner races, and bearing balls, which was caused by the broken ball bearing retainer.B) nakanishi also considers the possibility from many years of experience, that the cause of the broken bearing retainer was the ingress of undesirable materials into the bearing, which interfered with rotation.C) a lack of maintenance caused the accumulation of debris on the internal parts, which contributed to the handpiece overheating.D) in order to prevent a recurrence of the handpiece overheating, nakanishi took the following actions: d.1) nakanishi reviewed the operation manual and reconfirmed the clarity and understandability of the instructions.D.2) nakanishi reported the above evaluation results to the dentist and reminded the dentist of the importance of maintenance and checking of the handpiece prior to use to prevent overheating, as instructed in the operation manual.
 
Event or Problem Description
On june 30, 2025, nakanishi received a phone call from a dealer about an nsk handpiece overheating.The details nakanishi obtained are as follows.- the event occurred on (b)(6) 2025.- the dentist was performing a dental procedure on a patient using the x-sg93 handpiece (serial no.(b)(6)).- during the procedure, the head of the handpiece overheated, and the patient received a burn injury.

Brand Name
NSK
Common Device Name
HANDPIECE, ROTARY BONE CUTTING
Manufacturer (Section D)
NAKANISHI INC.
700 shimohinata
kanuma-shi, tochigi-ken 322-8 666
JA  322-8666
Manufacturer (Section G)
NAKANISHI INC.
700 shimohinata
kanuma-shi, tochigi-ken 322-8 666
JA   322-8666
Manufacturer Contact
sean kaufman
1800 global parkway
hoffman estates, IL 60192
2245128921
MDR Report Key22584502
Report Number9611253-2025-00038
Device Sequence Number17284377
Product Code KMW
UDI-Device Identifier04560264517912
UDI-Public(01)04560264517912
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K970953
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 07/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberX-SG93
Device Catalogue NumberC1007
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/05/2025
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/30/2025
Initial Report FDA Received Date07/24/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/24/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown